Adults diagnosed with untreated celiac disease should have their bone density checked because many—men included—have low bone density. After adopting a gluten-free diet, such people often show dramatic improvement without taking osteoporosis medication such as bisphosphonates. However, physicians may still consider prescribing bisphosphonates to improve bone density.
Although many people appear to use bisphosphonates safely, concerns about the medication have come up periodically. Necrosis has received some attention, though I have been told that it is very rare. Jane Brody at The New York Times (July 5, 2005) reported on a possibile association of slow-healing non-traumatic stress fractures with the use of bisphosphonates for more than five years.
And now the FDA has issued an alert about severe bone, joint, and/or muscle pain while taking a bisphophonate:
FDA is highlighting the possibility of severe and sometimes incapacitating bone, joint, and/or muscle (musculoskeletal) pain in patients taking bisphosphonates. Although severe musculoskeletal pain is included in the prescribing information for all bisphosphonates, the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and/or impairment, and necessitating the use of analgesics.Bisphosphonates are marketed as Actonel, Actonel+Ca, Aredia, Boniva, Didronel, Fosamax, Fosamax+D, Reclast, Skelid, and Zometa.
The severe musculoskeletal pain may occur within days, months, or years after starting a bisphosphonate. Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown.
This severe musculoskeletal pain is in contrast to the acute phase response characterized by fever, chills, bone pain, myalgias, and arthralgias that sometimes accompanies initial administration of intravenous bisphosphonates and may occur with initial exposure to once-weekly or once-monthly doses of oral bisphosphonates. The symptoms related to the acute phase response tend to resolve within several days with continued drug use.
Healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.